U.S. doctors online nowAsk doctors free
IN
A 20-year-old female asked:

I had grapefruit, then took 10mg of cetirizine about an hour or so later. i had no idea grapefruit could interact with antihistamines. am i in danger?

4 doctor answers8 doctors weighed in
Dr. J. Lawrence Dohan
Dermatology 58 years experience
Not likely: If you need zyrtec (cetirizine) or Cetirizine every day, avoid grapefruit.
Dr. Donald Shenenberger
Dermatology 26 years experience
Depends on the med: Grapefruit juice inhibits an enzyme called cytochrome p450. If you take a medicine that is metabolized by this enzyme it could cause the levels of that medicine to increase, and this could be dangerous. Cetirizine is minimally metabolized by this enzyme so you should be safe. See your doctor to help determine what you can and can't take with your grapefruit juice. Great question.
Dr. John McClay
Head and Neck Surgery 32 years experience
You should not be: Grapefruit juice can decrease the absorption of certain antihistamines. Cetirizine by most information seems okay. Other antihistamines are not, like terfenadine (seldane®), 
fexofenadine (allegra) or Astemizole (hismanal®). Grapefruit does interact with several medications. If you consume alot of grapefruits or grapefruit juice, so you should look into getting information on medical interaction.
Dr. Peter Kurzweil
Internal Medicine 51 years experience
No.: There is a protein in grapefruit that can inhibit one of the systems in the body that metabolize drugs. So, this may increase the potency of certain family of drugs, by decreasing the breaking down of the drug in the body. The two antihistamines that were in this category have been removed from the market, so there is probably a small, but clinically insignificant, effect. Don't worry.
Last updated May 13, 2018

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.